Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 158, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2021, 6:26 PM EDT for Hardy County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2021, 6:26 PM EDT (22:26 UTC)
- Expired
- Jun 28, 2021, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hardy County, WV
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WUUS51 KLWX 282226
SVRLWX
WVC031-282300-
/O.NEW.KLWX.SV.W.0158.210628T2226Z-210628T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
626 PM EDT Mon Jun 28 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Hardy County in eastern West Virginia...
* Until 700 PM EDT.
* At 626 PM EDT, a severe thunderstorm was located near Moorefield,
moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Moorefield, Mcneill, Bean Settlement and Old Fields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 7889 3918 7884 3912 7880 3904 7893
3917 7903 3918 7901 3919 7900 3922 7894
TIME...MOT...LOC 2226Z 154DEG 12KT 3911 7891
HAIL...<.75IN
WIND...60MPH
$$
MSS1 follow-up statement
876
WWUS51 KLWX 282251
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
651 PM EDT Mon Jun 28 2021
WVC031-282301-
/O.EXP.KLWX.SV.W.0158.000000T0000Z-210628T2300Z/
Hardy WV-
651 PM EDT Mon Jun 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDY COUNTY WILL
EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3919 7889 3918 7884 3912 7880 3904 7893
3917 7903 3918 7901 3919 7900 3922 7894
TIME...MOT...LOC 2251Z 154DEG 12KT 3918 7896
$$
MSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:14 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 28, 3:14 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
314 PM EDT Mon Jun 28 2021
.SYNOPSIS...
Offshore Bermuda high pressure will remain in control through
the middle of the week. A cold front will slowly approach from
the northwest Thursday, crossing the area as we head into the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Ridge of high pressure will strengthen aloft thru Tuesday, with
a slow up-tick in heat. However, drying aloft looks like it
could mix down just enough to bring drier air over the next day
or so to keep heat indices a smidge under criteria. That said,
certainly looking at the longest sustained period of hot weather
so far this summer. Instability will be enough to cause a few
storms where terrain helps trigger updrafts, i.e. the mountains,
but they should be limited in coverage and intensity both today
and Tuesday. In fact, guidance suggests coverage will be lower
Tuesday as the ridges strengthens a bit and drier air aloft
becomes more firmly entrenched. Lows tonight in the upper 60s to
70s, highs on Tuesday into the mid 90s with heat indices into
the low 100s.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
More of the same Tuesday night with the ridge remaining in
place. By Wednesday however, the ridge starts to weaken as the
cold front approaches from the northwest. For the morning, it
still looks quiet, but by late afternoon, the high instability
and heat will finally get triggered, with storms probably
developing to our northwest and advecting southeastward into the
region by evening. Given the high heat and resultant instability,
these storms do pose at least a marginal severe risk, but
Thursday may be the bigger day severe-wise as the storms may
start waning by the time they reach our area, or at least the
core of our area, on Wednesday evening. Otherwise, still hot
Wednesday, in fact the southwest flow may make it the hottest
day of the period with temps possibly edging into the upper 90s.
This might also make Wednesday the day most likely to reach
heat advisory criteria. STorms should dwindle overnight
Wednesday but the front won't have reached us yet, so staying
warm with lows in the high 60s to 70s yet again.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A slow moving cold front will approach the region by Thursday,
bringing increased potential for severe thunderstorms and
flood/flash flooding. Most ensembles have at least 1000+ j/kg
CAPE, 30-35 knots of 0-6km shear, PWATs nearing 2" for Thursday.
Confidence begins to decrease into what happens on Friday as
the timing and strength of the cold front that turns stationary
will dictate impacts, for now the same impacts could draw into
the afternoon hours on Friday.
A deep, digging upper level trough will push south from north
of the Great Lakes by Friday midday which will be the next
potential impactful system to our CWA. Ensembles are still in
disagreement as far as timing and location of the trough which
will severely impact what happens for our area during this time
period. Will include the isolated threat for flooding/flash
flooding into Saturday. GFS brings the right entrance region
across our CWA by early Monday with an 80-100 knot 250 mb jet.
Will continue to monitor potential impacts as the models
continue to come into more agreement.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR overall thru Wednesday evening. Risk of fog and low clouds
now appears minimal through the period. Main risk is t-storms
but also looks minimal to zero until late Wednesday, when an
approaching cold front will interact with the instability.
Sub-VFR conditions possible with showers and thunderstorms
potential across all the terminals. Friday may continue to bring
MVFR conditions for some areas if conditions become favorable
for lower ceilings and reduced visibilities.
&&
.MARINE...
SCA gusts sporadically thru this evening before dwindling
overnight with southerly channeling. Winds look slightly weaker
Tuesday, so have held off on issuing another SCA for the time
being until we have more confidence, but potential is there.
This risk wanes late at night and re-emerges again Wednesday
afternoon. Risk of thunderstorms is mostly near zero thru early
Wednesday, but spikes Wednesday evening as a cold front
approaches from the northwest.
Sub-SCA criteria expected for the waters Thursday into Friday
with the potential for a few SMW's to be issued with any
approaching t- storm that crosses the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>533-
537>542.
Small Craft Advisory until 3 AM EDT Tuesday for ANZ534-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADMHazardous weather outlook, Jun 28, 5:03 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 503 PM EDT Mon Jun 28 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-292115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 503 PM EDT Mon Jun 28 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values may approach 105 during the afternoon hours Tuesday and Wednesday. There is medium to high confidence in the potential for severe thunderstorms and flooding or flash flooding Thursday, with lower confidence Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point during the second half of the week. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-292115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 503 PM EDT Mon Jun 28 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values may approach 100 to 105 during the afternoon hours Tuesday and Wednesday. There is medium to high confidence in the potential for severe thunderstorms and flooding or flash flooding Thursday, with lower confidence Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point during the second half of the week. MDZ001-501-502-VAZ503-504-WVZ501>506-292115- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 503 PM EDT Mon Jun 28 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated instances of flash flooding or a damaging wind gust are possible with thunderstorms through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values may approach 100 in the valleys during the afternoon hours Tuesday and Wednesday. There is medium confidence in the potential for severe thunderstorms and flooding or flash flooding Thursday, with lower confidence Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point during the second half of the week. DHOF
In the hours before
Local storm report, Jun 28, 6:12 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG PETERSBURG 38.99N 79.13W
06/28/2021 GRANT WV 911 CALL CENTER
TREES WERE REPORTED BLOWN DOWN IN PETERSBURG, INCLUDING
NEAR THE INTERSECTION OF WATER STREET AND JUDY STREET.
&&
EVENT NUMBER LWX2104513
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 21 min |
| Jun 28, 6:11 PM EDT | Areal Flood Warning | LWX | Pendleton | 91 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.